Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Nashville, TN

April 23, 2018Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 23, 2018, 3:48 PM CDT for Robertson County, Sumner County, Tennessee. It was in force for 87 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2018, 3:48 PM CDT (20:48 UTC)
Expired
Apr 23, 2018, 5:15 PM CDT
In force
87 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 38 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 3:50 PM CDTHEAVY RAIN 1.57Ocana, TNRECEIVED A REPORT OF 1.57 INCHES OF RAIN IN 25 MINUTES.
Apr 23, 4:54 PM CDTFLASH FLOOD2 Ssw Cummings Crossroa, TNA WEB VIDEO OF FLASH FLOODING FROM PEEDEE CREEK AT PEEDEE BRANCH ROAD AND COTTON TOWN. TIME IS ESTIMATED BY RADAR.
Apr 23, 4:56 PM CDTFLASH FLOOD1 Sse Calistia, TNSTREET FLOODING WAS REPORTED ON HONEY RUN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WGUS54 KOHX 232048
FFWOHX
TNC147-165-232215-
/O.NEW.KOHX.FF.W.0012.180423T2048Z-180423T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
348 PM CDT MON APR 23 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northwestern Sumner County in Middle Tennessee...
  Northeastern Robertson County in Middle Tennessee...

* Until 515 PM CDT

* At 347 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Radar indicates that up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

This includes the following streams and drainages...Portland...White 
House...Sulphur Fork Creek including Greenbrier...West Fork Drakes 
Creek...Station Camp includng Cottontown...Red River including 
Handleyton and Reubensville...West Fork Drakes Creek and areas near 
Portland...Sulphur Fork Creek...South Fork Red River including 
Orlinda and Cross Plains...Liberty Branch...Drakes Creek...Red River 
and Summers Branch.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 3665 8645 3635 8653 3642 8667 3665 8669
      3665 8658 3663 8657 3664 8655 3664 8654
      3665 8651

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:40 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 23, 3:40 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
340 PM CDT Mon Apr 23 2018

.DISCUSSION...

Showers and thunderstorms continue to train south to north over
portions of Middle Tennessee. Some areas have seen rainfall
amounts of 1 to 2 inches today. The low pressure system
responsible for this wet weather has made very little if any
eastward progress, but it's expected to wobble eastward this
evening and push the heaviest bands of precip to our eastern
counties. Have increased expected rainfall amounts to between 0.75
and 1 inch for the overnight period for places along and east of
I-65. However, localized higher amounts will be possible with
training storms. This could cause additional localized flooding
issues, so stay weather aware and if you come across a flooded
roadway, remember to find another route.

Activity will continue tomorrow as bands of showers and
thunderstorms continue to wrap around the surface low as it moves
east. PWAT values look to remain around an inch throughout the day
on Tuesday, so some additional brief heavy downpours, mainly over
the east will be possible in the afternoon. Winds will start to
shift out of the west and north tomorrow evening as the surface
low moves to our east. Any lingering precip Tuesday evening and
Wednesday morning should be light as we finally put some distance
between us and the upper low. The next wave will move down the
upper trough on Wednesday and is currently forecast to move south
of the mid-state. Some moisture may wrap around the north side of
the low on Thursday, bringing light showers to areas south of
I-40. Wednesday night and Thursday still look to be the driest
part of our work week. A final shot of precip will enter the
forecast on Friday afternoon and night as a weak front rides along
the upper trough axis. As for temperatures, we will warm into the
upper 60s most days and possibly low 70s if we see more sun than
expected and cool into the upper 40s and low 50s throughout the
week.

This trough will give way to some upper ridging this weekend
allowing for dryer weather on Saturday and finally a warm up on
Sunday. It's still looking like a pleasant weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

A slow moving low pressure system will produce a mix of MVFR and
VFR conditions this afternoon, except for the possibility of
periods of IFR at CSV. Expect flight conditions to deteriorate
overnight, with all terminals likely to experience IFR conditions
after 06z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      54  66  52  67  49 /  60  50  20  20  10
Clarksville    54  64  51  66  46 /  50  50  20  20  10
Crossville     53  63  51  62  46 /  80  70  50  30  10
Columbia       53  65  52  67  48 /  40  40  20  20  20
Lawrenceburg   53  66  52  67  49 /  40  50  20  20  20
Waverly        53  65  51  67  48 /  40  40  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........19
Hazardous weather outlook, Apr 23, 5:02 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Mon Apr 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-241000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Mon Apr 23 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Local storm report, Apr 23, 2:26 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     FLASH FLOOD      1 E BAKERS              36.37N  86.74W
04/23/2018                   DAVIDSON           TN   TRAINED SPOTTER

            STREET FLOODING WAS REPORTED ON OLD SPRINGFIELD PIKE AS
            THE CREEK IS OUT OF ITS BANK.

&&

EVENT NUMBER OHX1800010

FBORDEN
Local storm report, Apr 23, 2:49 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      1 ENE UNION HILL        36.34N  86.76W
04/23/2018                   DAVIDSON           TN   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING AT LICKTON PIKE AND
            FREEMAN HOLLOW, IN THE UNION HILL AREA.

&&

EVENT NUMBER OHX1800011

FBORDEN
Local storm report, Apr 23, 2:50 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      1 WNW GOODLETTSVILLE    36.33N  86.72W
04/23/2018                   DAVIDSON           TN   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING IN THE GOODLETSVILLE AREA
            ALONG NEW BRICK CHURCH PIKE.

&&

EVENT NUMBER OHX1800012

FBORDEN
Local storm report, Apr 23, 2:53 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
253 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      DALEMERE                36.28N  86.78W
04/23/2018                   DAVIDSON           TN   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING IN THE BELLS TOWER AREA
            AROUND THE SCHOOL.

&&

EVENT NUMBER OHX1800013

FBORDEN
Special weather statement, Apr 23, 3:08 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
308 PM CDT MON APR 23 2018

TNZ007-008-232045-
Robertson TN-Sumner TN-
308 PM CDT MON APR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMNER AND EASTERN
ROBERTSON COUNTIES UNTIL 345 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
White House, or 10 miles west of Gallatin, moving north at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hendersonville, Goodlettsville, White House, Millersville, Cross
Plains, Portland, Orlinda, Mitchellville, Cottontown and Black Jack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3663 8657 3664 8655 3664 8654 3665 8653
      3661 8638 3633 8655 3637 8673 3639 8673
      3640 8675 3641 8676 3665 8672 3665 8659
TIME...MOT...LOC 2008Z 196DEG 11KT 3643 8663

19
Local storm report, Apr 23, 3:09 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT MON APR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      2 W PROVIDENCE          36.34N  86.19W
04/23/2018                   TROUSDALE          TN   TRAINED SPOTTER

            GOT A REPORT THAT THE GRAND OLE RV PARK WAS FLOODED.
            RECEIVED A VIDEO OF SEVERAL RVS FLOODED.

&&

EVENT NUMBER OHX1800014

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:08 AM CDTRiver Flood AdvisoryOHXGiles38 hr
Apr 23, 8:23 AM CDTRiver Flood AdvisoryOHXBedford7 hr
Apr 23, 9:09 AM CDTRiver Flood AdvisoryOHXLawrence8 hr
Apr 23, 10:19 AM CDTAreal Flood AdvisoryOHXDickson, Hickman, Houston, Humphreys, Montgomery, Stewart and 1 more3 hr
Apr 23, 10:29 AM CDTAreal Flood AdvisoryOHXHickman, Lawrence, Lewis, Maury, Wayne, Williamson3 hr
Apr 23, 11:59 AM CDTRiver Flood AdvisoryOHXDavidson, Williamson12 hr
Apr 23, 12:37 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner3 hr
Apr 23, 12:46 PM CDTRiver Flood AdvisoryOHXHickman6 hr
Apr 23, 1:14 PM CDTFlash Flood WarningOHXDavidson, Robertson, Sumner6 hr
Apr 23, 1:58 PM CDTRiver Flood AdvisoryOHXDavidson4 hr
Apr 23, 2:02 PM CDTRiver Flood AdvisoryOHXDavidson23 hr
Apr 23, 3:08 PM CDTSpecial Weather StatementOHXSumner37 min
Apr 23, 3:26 PM CDTFlash Flood WarningOHXCannon, Rutherford, Wilson94 min
Apr 23, 4:11 PM CDTFlash Flood WarningOHXSumner3 hr
Apr 23, 4:18 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson117 min
Apr 23, 4:42 PM CDTSpecial Weather StatementOHXRobertson33 min
Apr 23, 5:07 PM CDTAreal Flood AdvisoryOHXMacon, Sumner, Trousdale, Wilson3 hr
Apr 23, 5:11 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner2 hr
Apr 23, 6:07 PM CDTAreal Flood AdvisoryOHXCheatham113 min
Apr 23, 6:20 PM CDTFlash Flood WarningOHXMontgomery114 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.